Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 5, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 17, 2017, 11:04 PM MST for Gila County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2017, 11:04 PM MST (06:04 UTC)
- Expired
- Jul 18, 2017, 2:00 AM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 80 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 12:05 AM MST | FLASH FLOOD | Globe, AZ | RAPID RISE OF WATER IN PINAL CREEK IN CLOSE PROXIMITY TO GILA COUNTY RV PARK. WATER REMAINED WITHIN THE BANKS OF THE CREEK BUT WAS SWIFTLY FLOWING AND APPROACHED BANKFULL CAPACITY. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 6.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1921 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
814
WGUS55 KPSR 180604
FFWPSR
AZC007-180900-
/O.NEW.KPSR.FF.W.0005.170718T0604Z-170718T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1104 PM MST MON JUL 17 2017
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 200 AM MST
* At 1059 PM MST, Doppler radar indicated heavy rain across the
warned area which includes the Pinal Fire burn scar and immediate
downstream canyons. Flash flooding is expected to begin shortly.
Canyons will experience a rapid rise in water levels.
* Some locations that will experience flooding include...
Globe and Central Heights-Midland City.
The affected areas are in and below the recently burned Pinal Fire
Burn Scar. This includes Kellner Canyon, Ice House Canyon,
Sixshooter Canyon, Russell Gulch, and Pinal Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Residents should move to higher ground and away from the creek.
Motorists should not attempt to cross low water crossing or bridges.
&&
LAT...LON 3335 11076 3333 11078 3327 11080 3329 11083
3329 11087 3332 11085 3333 11085 3336 11083
3340 11083 3340 11079 3338 11076
$$
THW2 follow-up statements
899
WGUS75 KPSR 180630
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1130 PM MST MON JUL 17 2017
AZC007-180900-
/O.CON.KPSR.FF.W.0005.000000T0000Z-170718T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
1130 PM MST MON JUL 17 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM MST FOR
GILA COUNTY...
At 1125 PM MST, Doppler radar and automated rain gauges indicated
that heavy rain was falling over the area. A nearby rain gauge
reported 1.32 inches of rain has fallen in the last hour. Radar
indicates similar rainfall amounts have fallen on the entire burn
area. Flash flooding is expected to begin shortly.
Canyons will experience a rapid rise in water levels.
Some locations that will experience flooding include...
Globe and Central Heights-Midland City.
Additional rainfall amounts of 0.1-0.25 are possible in the warned
area.
The affected areas are in and below the recently burned Pinal Fire
Burn Scar. This includes Kellner Canyon, Ice House Canyon,
Sixshooter Canyon, Russell Gulch, and Pinal Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Residents should move to higher ground and away from the creek.
Motorists should not attempt to cross low water crossing or bridges.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3335 11076 3333 11078 3327 11080 3329 11083
3329 11087 3332 11085 3333 11085 3336 11083
3340 11083 3340 11079 3338 11076
$$
THW174
WGUS75 KPSR 180853
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
153 AM MST TUE JUL 18 2017
AZC007-180902-
/O.EXP.KPSR.FF.W.0005.000000T0000Z-170718T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
153 AM MST TUE JUL 18 2017
...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 200 AM
MST...
The heavy rain has ended, and flooding is no longer expected to pose
a threat over the Pinal Burn Scar Area.
LAT...LON 3335 11076 3333 11078 3327 11080 3329 11083
3329 11087 3332 11085 3333 11085 3336 11083
3340 11083 3340 11079 3338 11076
$$
THWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 9:44 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 17, 9:44 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
944 PM MST Mon Jul 17 2017
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
Temperatures will moderate during the early parts of this week as
moisture and thunderstorm activity increases across the region.
Areas of blowing dust and gusty winds will likely accompany any
thunderstorms during the afternoon and evening hours. Increasing
moisture levels will also lead to greater storm coverage as well as
elevating the threat for flooding rains the next several days.
&&
.DISCUSSION...
A well-defined MCV has taken an eastward turn across southwest
Arizona, and is approaching the Yuma area. Convection that was
developing ahead/west of this feature has generally weakened, but
new development remains possible as the atmosphere is very moist
/PW over 2 inches per SPC mesoanalysis page/. More explosive
thunderstorm development is occurring across southeast Arizona and
over the White Mountains this afternoon. Cumulus development
farther east across southern Gila County, near Globe, has
struggled as capping is more evident in visible satellite imagery.
However, expect thunderstorms to gradually shift eastward, as
deep-layer easterly flow remains situated across Arizona. It is
more uncertain if storms will survive in tact into the lower
deserts later this evening, as the morning sounding from Phoenix
reflected a less unstable air mass.
Heavy rainfall will remain the primary threat with any storm
given the very moist air mass, and the Flash Flood Watch remains
in effect until 10 PM tonight. There is a possibility this may
need to be extended, or a new one issued for tomorrow, as the
environment will remain favorable for heavy rainfall, but
uncertainty in thunderstorm coverage tomorrow remains high.
Otherwise, the large-scale pattern will remain fairly stagnant,
with the midlevel anticyclone centered near the Southern Plains,
and a weak upper low over northwest Mexico. This will maintain
moisture across the Southwest, with the potential for at least
moderate thunderstorm activity most days through the end of the
week. Temperatures will remain near or even slightly below normal.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Cooling cloud tops across the mountains of Gila County portend an
increase in thunderstorm activity over the next few hours, with
impacts generally confined to the areas east of KPHX and KIWA.
Although a thunderstorm is not likely at the terminals, the
activity will help to reinforce the easterly flow during the early
morning hours.
For Tuesday afternoon, an increase in thunderstorm activity is
anticipated across the Phoenix area. An outflow boundary from the
southeast or northeast is likely during the early evening, which
will trigger scattered convection along with the possibility of
blowing dust.
Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorm activity will generally remain east of both KIPL and
KBLH. Otherwise, a southerly component to the flow will prevail at
both sites.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Wednesday through Sunday:
Monsoon moisture will decrease somewhat from their high levels over
the weekend. Thunderstorm activity will mainly be confined to areas
of south central Arizona, generally from Phoenix north through
southeast. Minimum relative humidity will range from 20 percent in
southeast California/southwest Arizona to near 40 percent in
southern Gila County. Afternoon southwest winds 10 to 15 mph. Fair
overnight recovery.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 10 PM MST this evening for AZZ534-
537>563.
CA...None.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...Rogers
AVIATION...Hirsch
FIRE WEATHER...CBIn the hours before
Special weather statement, Jul 17, 8:20 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
820 PM MST MON JUL 17 2017
AZZ533-180400-
Central La Paz AZ-
820 PM MST MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ COUNTY UNTIL
900 PM MST...
At 820 PM MST, Doppler radar was tracking a strong thunderstorm over
Bouse, or 20 miles southeast of Parker, moving south at 20 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Bouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3406 11410 3412 11396 3404 11387 3370 11393
3376 11423
TIME...MOT...LOC 0320Z 019DEG 19KT 3396 11399
HernandezSpecial weather statement, Jul 17, 9:00 PM MST, 2 hours 4 minutes before
Special Weather Statement National Weather Service Phoenix AZ 900 PM MST MON JUL 17 2017 AZZ533-180445- Central La Paz AZ- 900 PM MST MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ COUNTY UNTIL 945 PM MST... At 900 PM MST, Doppler radar was tracking a strong thunderstorm near Bouse, or 21 miles southeast of Parker, moving south at 10 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Bouse. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3412 11413 3411 11394 3370 11393 3376 11424 TIME...MOT...LOC 0400Z 011DEG 10KT 3388 11405 Hernandez
Special weather statement, Jul 17, 9:23 PM MST, 1 hour 41 minutes before
Special Weather Statement National Weather Service Phoenix AZ 923 PM MST MON JUL 17 2017 AZZ558-560-563-180515- Southeast Gila County AZ-San Carlos AZ- Pinal/Superstition Mountains AZ- 923 PM MST MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 1015 PM MST... At 923 PM MST, Doppler radar was tracking a strong thunderstorm near Hilltop, or 19 miles northeast of Globe, moving southwest at 15 mph. Wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of Gila County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3365 11047 3350 11035 3331 11060 3354 11078 TIME...MOT...LOC 0423Z 057DEG 13KT 3354 11049 Hernandez
Special weather statement, Jul 17, 9:41 PM MST, 1 hour 23 minutes before
Special Weather Statement National Weather Service Phoenix AZ 941 PM MST MON JUL 17 2017 AZZ533-180530- Central La Paz AZ- 941 PM MST MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 1030 PM MST... At 941 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Quartzsite, or 28 miles south of Parker, moving southwest at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Quartzsite. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3388 11419 3381 11401 3350 11408 3364 11439 TIME...MOT...LOC 0441Z 026DEG 12KT 3375 11412 Hernandez
Special weather statement, Jul 17, 9:51 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
951 PM MST MON JUL 17 2017
AZZ558-560-563-180530-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
951 PM MST MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 1030 PM MST...
At 951 PM MST, Doppler radar was tracking a strong thunderstorm over
San Carlos, or 19 miles east of Globe, moving west at 15 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
San Carlos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3338 11045 3329 11046 3323 11044 3324 11066
3344 11062 3339 11041
TIME...MOT...LOC 0451Z 096DEG 12KT 3335 11046
HernandezSpecial weather statement, Jul 17, 10:31 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1031 PM MST MON JUL 17 2017
AZZ552-555-558-560>563-180615-
Southeast Gila County AZ-San Carlos AZ-
Apache Junction/Gold Canyon AZ-Dripping Springs AZ-Globe/Miami AZ-
Superior AZ-Pinal/Superstition Mountains AZ-
1031 PM MST MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL
1115 PM MST...
At 1030 PM MST, Doppler radar was tracking a strong thunderstorm near
Globe, moving southwest at 50 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Globe, Superior, Hayden, Christmas, San Carlos, Miami, Top Of The
World, Cutter, Top-Of-The-World, Claypool, Central Heights-Midland
City, Boyce Thompson Arboretum and Inspiration.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3319 11050 3314 11059 3315 11063 3307 11073
3304 11072 3299 11076 3299 11079 3324 11094
3313 11113 3323 11131 3353 11061 3336 11044
3329 11046 3320 11040
TIME...MOT...LOC 0530Z 062DEG 41KT 3333 11081
HirschThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:52 PM MST | Special Weather Statement | PSR | Gila | 38 min |
| Jul 17, 6:29 PM MST | Special Weather Statement | PSR | La Paz | 46 min |
| Jul 17, 6:30 PM MST | Special Weather Statement | PSR | 45 min | |
| Jul 17, 6:58 PM MST | Special Weather Statement | PSR | 47 min | |
| Jul 17, 7:26 PM MST | Special Weather Statement | PSR | La Paz | 49 min |
| Jul 17, 7:35 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 55 min |
| Jul 17, 8:18 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 17, 8:20 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Jul 17, 9:00 PM MST | Special Weather Statement | PSR | La Paz | 45 min |
| Jul 17, 9:23 PM MST | Special Weather Statement | PSR | Gila | 52 min |
| Jul 17, 9:41 PM MST | Special Weather Statement | PSR | La Paz | 49 min |
| Jul 17, 9:51 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 17, 10:31 PM MST | Special Weather Statement | PSR | 44 min | |
| Jul 17, 10:37 PM MST | Severe Thunderstorm Warning | PSR | Gila | 23 min |
| Jul 17, 11:27 PM MST | Special Weather Statement | PSR | Pinal | 48 min |
| Jul 18, 12:11 AM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 18, 12:30 AM MST | Special Weather Statement | PSR | Pinal | 45 min |
| Jul 18, 12:51 AM MST | Special Weather Statement | PSR | Pinal | 39 min |
| Jul 18, 9:58 AM MST | Flash Flood Watch | PSR | Gila, La Paz, Maricopa, Pinal | 16 hr |
| Jul 18, 2:24 PM MST | Special Weather Statement | PSR | Gila | 51 min |
| Jul 18, 3:06 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 24 min |
| Jul 18, 3:42 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa, Pinal | 3 hr |
| Jul 18, 3:55 PM MST | Special Weather Statement | PSR | Gila | 50 min |
| Jul 18, 4:06 PM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Jul 18, 4:34 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.